Maryland, 2005

Ice Storm in Maryland, December 15 to 16, 2005

December 15 to 16, 2005 · NWS PBZ · 1 event in 1 county or zone

An ice storm began by 8 AM EST on the 15th. Glaze was a quarter inch thick by noon and half an inch in total.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An ice storm began by 8 AM EST on the 15th. Glaze was a quarter inch thick by noon and half an inch in total.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 15, 10:32 AM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Dec 15, 10:32 AM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
1032 AM EST THU DEC 15 2005

.SHORT TERM (REST OF TODAY THROUGH TONIGHT)...

UPDATING THE ZONES TO INCLUDE THE WINTER WEATHER ADVISORY
EXTENSION IN THE SOUTHWESTERN PORTION OF THE AREA. FORECAST
REMAINS THE SAME EXCEPT FOR THE FACT THAT THE LOW LEVEL COLD AIR
IS STICKING AROUND A LITTLE LONGER. I EXPECT THIS TO CONTINUE AS
THE EVAPORATIVE COOLING FROM THE PRECIPITATION WILL KEEP THE TEMPS
A LITTLE COOLER FOR A WHILE.

&&

.PREVIOUS DISCUSSION...
(ISSUED 402 AM EST THU DEC 15 2005)

SHORT TERM (TODAY THROUGH FRI)...
KEEP WARNINGS AND ADVISORIES AS BEFORE. LIGHT SLEET/SNOW/FREEZING RAIN
TRYING TO START NR ZZV. DOES NOT LAST LONG, BUT AM AFRAID OF ICY ROADS.
KEPT ADVISORY IN THAT AREA TIL 10 AM. AFTER 12Z, MIXED PRECIP SHOULD
MOVE INTO WRN PA AND MNTS OF WV. DEEP VALLEYS IN MTNS MAY SEE PROLONGED
PD OF ICE STORM. NAM/GFS VERTICAL PROFILES SHOW PLENTY OF WARM AIR (>0
C) 3-4 THSD FT, BLO 0 AT SFC. AFTER 00Z TONIGHT, PRECIP CHANGES BACK TO
SNOW. ACCUMS MENTIONED INCLUDE TOTAL THRU 7 AM FRI, WHEN MOST
ADVISORIES AND WARNINGS END. BEHIND MAIN SFC LO, BOUNDARY LAYER WINDS
NOT FAVORABLE FOR LK EFFECT IN MY COUNTIES.

LONG TERM (FRI NIGHT THRU WED)...
MAINLY DRY AND BELOW NORMAL WITH NEXT CHC FOR SNOW SHOWERS TUE-WED.

AVIATION...
PRECIP TIMING HAS BEEN DELAYED ABOUT 3 HOURS FROM PREVIOUS TERMINAL SET
WITH CONDITIONS LOWERING TO MVFR CIGS AND VSBY TOWARD DAWN SW TO NE.
THEN FURTHER LOWERING TO IFR MID-LATE MORNING. WILL START OFF WITH MIX
SNPL THEN BRING IN FZRA/SN MIX CHANGING TO RA MAINLY SOUTHERN AND SW
TERMINALS MAINLY BASED ON BUFKIT SOUNDINGS. LATER THIS EVENING INTO
OVERNIGHT CHANGE BACK TO SN AS WINDS SHIFT TO SW.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING FOR MDZ001 UNTIL 7 AM FRIDAY.
OH...WINTER WEATHER ADVISORY FOR OHZ039>041-048>050-057>059-068-069
     UNTIL 7 AM FRIDAY.
PA...WINTER STORM WARNING FOR PAZ007>009-015-016-023-030-032 UNTIL
     7 AM FRIDAY.
  ...WINTER WEATHER ADVISORY FOR PAZ013-014-020>022-029-031 UNTIL 7
     AM FRIDAY.
WV...WINTER WEATHER ADVISORY FOR WVZ001>004-012-021-022 UNTIL 7 AM
     FRIDAY.
  ...WINTER STORM WARNING FOR WVZ023-041 UNTIL 7 AM FRIDAY.
&&
Hazardous weather outlook, Dec 15, 4:11 AM EST, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
411 AM EST THU DEC 15 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029>032-WVZ001>004-012-021>023-041-160915-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
411 AM EST THU DEC 15 2005

HAZARDOUS WEATHER OUTLOOK FOR WESTERN MARYLAND...EAST CENTRAL
OHIO...WESTERN PENNSYLVANIA...AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNING THROUGH FRIDAY MORNING FOR NORTHWESTERN
PENNSYLVANIA, THE LAUREL HIGHLANDS, AND THE MOUNTAINS OF
NORTHEASTERN WEST VIRGINIA AND WESTERN MARYLAND, WHERE A
SIGNIFICANT ICE STORM IS POSSIBLE. SNOW ACCUMULATIONS IN NORTHERN
PENNSYLVANIA WILL BE 3 TO 6 INCHES.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE REST OF WESTERN
PENNSYLVANIA TIL 7 AM FRIDAY MORNING WITH SNOW, SLEET, AND
FREEZING RAIN ACCUMULATING AN INCH OR SO.

ANOTHER WINTER WEATHER ADVISORY IS IN EFFECT FOR EAST CENTRAL OHIO
TIL 10 AM FOR SLEET AND FREEZING RAIN THIS MORNING, CHANGING TO
RAIN BY AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION NEGATIVE.

Event by event

1 ice storm. Local standard time, as filed.

Ice Storm, Garrett

When
December 15, 12:00 PM EST to December 16, 4:00 AM EST
Where
Garrett forecast zone
Reported by
TRAINED SPOTTER

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2005Every state in 2005This day in weather historyWarnings in Maryland, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5484605.